Drug-induced sarcoidosis-like reactions

Link to article at PubMed

Curr Opin Pulm Med. 2021 Jun 28. doi: 10.1097/MCP.0000000000000800. Online ahead of print.

ABSTRACT

PURPOSE OF REVIEW: Sarcoidosis is a complex granulomatous disease of unknown cause. Several drug categories are able to induce a systemic granulomatous indistinguishable from sarcoidosis, known as drug-induced sarcoidosis-like reaction (DISR). This granulomatous inflammation can resolve if the medication is discontinued. In this review, we discuss recent literature on medication associated with DISR, possible pathophysiology, clinical features, and treatment.

RECENT FINDINGS: Recently, increasing reports on DISR have expanded the list of drugs associated with the systemic granulomatous eruption. Most reported drugs can be categorized as combination antiretroviral therapy, tumor necrosis factor-α antagonist, interferons, and immune checkpoint inhibitors, but reports on other drugs are also published. The proposed mechanism is enhancement of the aberrant immune response which results in systemic granuloma formation. It is currently not possible to know whether DISR represents a separate entity or is a triggered but 'true' sarcoidosis.As DISRs may cause minimal symptoms, treatment is not always necessary and the benefits of continuing the offending drug should be weighed against clinical symptoms and organ dysfunction. Treatment may involve immunosuppressive medication that is used for sarcoidosis treatment.

SUMMARY: In this article, we review recent insights in DISR: associated drug categories, clinical presentation, diagnosis, and treatment. Additionally, we discuss possible mechanisms of DISR which can add to our knowledge of sarcoidosis pathophysiology.

PMID:34183524 | DOI:10.1097/MCP.0000000000000800

Leave a Reply

Your email address will not be published.